Colorado, 2017

Tornado and Hail in Colorado, June 7, 2017

June 7, 2017 · NWS BOU · 3 events in 3 counties and zones

Severe thunderstorms produced hail up to quarter size over the northeast plains. A tornado also touched down briefly in open country.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced hail up to quarter size over the northeast plains. A tornado also touched down briefly in open country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 7, 2:30 PM MST, 39 minutes earlier.

Area forecast discussion, Jun 7, 2:30 PM MST, 39 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
330 PM MDT Wed Jun 7 2017

.SHORT TERM...(This evening through Thursday)
Issued at 330 PM MDT Wed Jun 7 2017

A few strong storms have developed over Logan County this
afternoon with scattered weaker storms over the northern
foothills. Satellite imagery show shower activity back to the
western Colorado border which must represent the back edge of this
afternoon's short wave disturbance. Several more hours of shower
activity can be expected as instability from this afternoon's
warming is released. The winds aloft are generally weak, resulting
in pulse-like convective development. Decreasing clouds are
expected overnight, after shower activity comes to an end

For Thursday, models are showing additional warming at low and mid
levels which may end up capping a lot of tomorrow afternoon's
activity. The upper ridge axis is still forecast to be over
central Colorado along with surface low pressure. The weak
southeasterly wind field should be in place across eastern
Colorado again, keeping moisture present on the plains. The NAM
and GFS QPF fields keep all showers over the mountains. A few
showers that develop over the mountains and foothills could move
out over the adjacent plains. Will keep the northeast plains dry
for now, since 700 mb temperatures will be in the +12-14C range.
Model soundings show that if the cap can be broken, then
1500-2000 j/kg of CAPE will be available. The other message of the
day will be the warmer temperatures, with highs in the mid 80s
before any showers get going to cool things down.

.LONG TERM...(Thursday night through Wednesday)
Issued at 330 PM MDT Wed Jun 7 2017

By early Friday morning the ridge axis will be centered at 104W
longitude. Winds aloft will be weak and moisture will have been
pushed to the east, with PWATs dropping to 0.5" over the Plains
and about 0.25" over the mountains. Synoptic scale subsidence
area-wide means no chance of rain and mostly clear skies on Friday.
Thickness and 700 mb temps increase significantly throughout the
day, 3-5 degC at 700 mb area-wide so high temps at the surface
should exceed 90 degrees below 6000 feet elevation. Mountains
should see 70s to low 80s.

On Saturday and Sunday the ridge axis shifts further east putting
Colorado in a dry West-Southwest flow. 700 mb temps and thickness
values are similar to Friday's, but look to increase slightly,
supporting 1-3 degF warming at the surface, expecting mid 90s
across the Plains and 70s to mid 80s in the mountains. Sunday's
highs will be similar to Saturday's most areas but afternoon cloud
cover may limit temps a few degrees across the mountains and
adjacent Plains, but the far eastern Plains will likely reach the
mid 90s both days. For now record highs look safe at Denver during
this predicted warm streak, with Friday's record max at 95,
Saturday at 99, and Sunday at 100.

On Monday a Pacific trough moves into the Intermountain West, and
models handle the evolution of the trough in varying ways. They
agree on the general placement of the trough axis, placing it
across central Nevada Monday morning. The net result is that
increased SW flow and some synoptic scale lift (via vorticity
advection aloft) should result in increasing showers and
thunderstorm chances across the mountains starting Monday
afternoon and with better chances Tuesday. Current thinking is
that the trough will move across Wyoming on Tuesday, resulting in
a dry downslope flow across the Plains and no chance of
precipitation Monday or Tuesday. Thickness and 700 mb temps
Monday should be decreasing area-wide, and with some afternoon
cloud cover temps should remain below 90 degrees on Monday other
than the far NE Plains. After the trough axis swings by Tuesday,
cold advection in the low to mid levels should result in cooler
high temperatures area wide, with mid 70s across the Plains and
mid 50s to mid 60s in the mountains.

Wednesday looks dry area-wide and with a flat ridge and westerly
flow aloft, resulting in seasonably warm temperatures around 80
degrees across the Plains and 60s to low 70s in the mountains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 330 PM MDT Wed Jun 7 2017

Showers and thunderstorms will move over the Denver metro area
over the next few hours and then dissipate/move eastward. Small
hail, gusty winds and brief rain can be expected as storms move
across the airports. Decreasing clouds are expected overnight as
winds return to southerly. Another round of storms will be
possible Thursday afternoon as the warm, moist airmass remains in
place over northeast Colorado. VFR conditions should prevail
except during thunderstorms.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Dankers
LONG TERM...Schlatter
AVIATION...Dankers
Hazardous weather outlook, Jun 7, 9:37 AM MST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1037 AM MDT Wed Jun 7 2017

COZ030>051-081645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1037 AM MDT Wed Jun 7 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop over the
mountains and higher terrain in the early afternoon, and then
move east and southeast across the plains through the afternoon.
A few of these storms may become severe with large hail and
damaging winds. Due to higher moisture levels today, heavy rain
can also be anticipated with the thunderstorms. However, storms
will be moving faster today, so the overall flood threat is low.
A weak upper level disturbance moving over the northern half of
the state this afternoon along with more westerly flow at upper
levels will drive the additional storm activity today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered high-based thunderstorms are expected over the high
terrain Thursday, with a slight chance of storms over the plains.
The main impact with these storms will be strong outflow winds.
Conditions will be getting warmer and drier through the weekend to
increase fire weather concerns. Winds will be increasing through
the weekend as a large weather system spins over the Pacific
Northwest. This system is expected to push over the Northern
Rockies Monday, which will bring a slight chance of thunderstorms
over Northern Colorado Monday and Tuesday.

Temperatures through Sunday are expected to be well above average
with readings in the mid 90s on the plains by Saturday. This will
enhance snowmelt in the high country and increase river flows.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 1 pm across the plains.

In the hours before

Special weather statement, Jun 7, 2:21 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Denver CO
321 PM MDT WED JUN 7 2017

COZ040-072200-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
321 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DENVER AND
SOUTHWESTERN ADAMS COUNTIES UNTIL 400 PM MDT...

At 320 PM MDT, Doppler radar was tracking a strong thunderstorm over
southwestern Denver International Airport, or 12 miles northeast of
Denver, moving southwest at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northeastern Denver, northwestern Aurora, eastern Commerce City and
southwestern Denver International Airport.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3987 10479 3984 10468 3972 10470 3979 10488
TIME...MOT...LOC 2120Z 027DEG 3KT 3983 10477

BOWEN
Special weather statement, Jun 7, 2:36 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Denver CO
336 PM MDT WED JUN 7 2017

COZ035-072200-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
336 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARIMER COUNTY
UNTIL 400 PM MDT...

At 336 PM MDT, Doppler radar was tracking a strong thunderstorm over
Estes Park, or 25 miles southwest of Fort Collins, moving southeast
at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Estes Park and Glen Haven.

LAT...LON 4037 10526 4022 10545 4026 10549 4027 10548
      4029 10550 4030 10546 4033 10547 4033 10548
      4030 10549 4032 10550 4031 10554 4034 10555
      4031 10555 4035 10559 4046 10545
TIME...MOT...LOC 2136Z 304DEG 13KT 4036 10549

BOWEN

The radar

The Denver radar (KFTG), 144 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado. Local standard time, as filed.

Hail, Logan

When
June 7, 3:09 PM MST
Where
Logan County, 3.49 mi S of Sterling
Measured
1 in hail
Reported by
Public
Coordinates
40.580, -103.210

Hail, Morgan

When
June 7, 5:00 PM MST
Where
Morgan County, 6.17 mi ESE of Gary
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.050, -103.470

Tornado, Washington

When
June 7, 5:28 PM MST to 5:33 PM MST
Where
Washington County, 8.73 mi WNW of Elba
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
39.950, -103.340

A tornado touched down briefly in open country, no damage was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyThe tornado archive for Colorado, 2017Warnings in Colorado, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692222, 692223, 692224.